Addiction Helpline and Resource Center

Overmedication and the Elderly

Overmedication and the ElderlyOvermedication in the elderly is a major problem that affects many people annually. As most elderly people are prescribed medications to maintain their health, many of them are suddenly becoming overmedicated. This is a dangerous problem that requires immediate professional attention.

Blood pressure drugs, cholesterol drugs and thyroid drugs top the lists of the most commonly prescribed medications for the elderly, but according to IMS Institute for Healthcare Information, the most commonly prescribed drug in 2011 for the elderly was hydrocodone. This drug is especially noted for its addictive tendencies, but also for its potential to cause a great deal of harm to the liver, kidneys and other organs, especially in the elderly who may already have problems with these areas. Some professionals debate if this drug is best for elderly as it puts them at risk for more health problems than other medications do. This is the situation that many elderly people currently face, as this occurs not only with hydrocodone, but many other drugs as well.

Signs of an Overmedicated Elderly Person

If you see the following problems in an elderly person, consider the liklihood of overmedication:

  • Poor balance: Many elderly people have difficulty with their balance, as their bodies are getting older and are unable to do the same things they used to. When a consistent, stronger occurrence of poor balance and lack of coordination occurs, it can be a major sign that overmedication is occurring, as the mind and body are being affected negatively.
  • Confusion: Excessive confusion is also a sign of overmedication. This can include suddenly not knowing where she is, what certain words mean or anything else out of the ordinary that triggers a strange response.
  • Mood swings: Overmedication can cause serious mood swings in elderly people. They can go from one extreme to the next very quickly, as the drugs in their systems affect their emotional balance.

Many of the symptoms possible in an overmedicated elderly person can be misconstrued to be normal signs of aging. Remain vigilant of your loved ones so you can know what their normal temperaments are, as well as the level of their current cognitive skills. Be aware of how they learn, what they retain and how they problem solve. Keeping these characteristics in mind is the most effective way to recognize them when something is off in your loved one. This will also help you better diagnose his symptoms and provide the best means to get and stay healthy.

How to Help an Overmedicated Elderly Person

Call our toll-free, 24 hour helpline right now to get the information you and your loved one deserve and need to get healthy. Do not wait one more day; call us today for immediate, professional support.

banner ad